How to Order

For AMS eBook frontlist subscriptions or backfile collection purchases:

   1a. To purchase any ebook backfile or to subscibe to the current year of Contemporary Mathematics, please download this required license agreement,

   1b. To subscribe to the current year of Memoirs of the AMS, please download this required license agreement.

   2. Complete and sign the license agreement.

   3. Email, fax, or send via postal mail to:

Customer Services
American Mathematical Society
201 Charles Street Providence, RI 02904-2213  USA
Phone: 1-800-321-4AMS (4267)
Fax: 1-401-455-4046

Visit the AMS Bookstore for individual volume purchases.

Browse the current eBook Collections price list

Powered by MathJax
  Remote Access

Index theory for locally compact noncommutative geometries

About this Title

A. L. Carey, V. Gayral, A. Rennie and F. A. Sukochev

Publication: Memoirs of the American Mathematical Society
Publication Year: 2014; Volume 231, Number 1085
ISBNs: 978-0-8218-9838-3 (print); 978-1-4704-1721-5 (online)
Published electronically: January 23, 2014
Keywords:Local index formula, nonunital, spectral triple, Fredholm module

View full volume PDF

View other years and numbers:

Table of Contents


  • Introduction
  • Chapter 1. Pseudodifferential Calculus and Summability
  • Chapter 2. Index Pairings for Semifinite Spectral Triples
  • Chapter 3. The Local Index Formula for Semifinite Spectral Triples
  • Chapter 4. Applications to Index Theorems on Open Manifolds
  • Chapter 5. Noncommutative Examples
  • Appendix A. Estimates and Technical Lemmas


Spectral triples for nonunital algebras model locally compact spaces in noncommutative geometry. In the present text, we prove the local index formula for spectral triples over nonunital algebras, without the assumption of local units in our algebra. This formula has been successfully used to calculate index pairings in numerous noncommutative examples. The absence of any other effective method of investigating index problems in geometries that are genuinely noncommutative, particularly in the nonunital situation, was a primary motivation for this study and we illustrate this point with two examples in the text. In order to understand what is new in our approach in the commutative setting we prove an analogue of the Gromov-Lawson relative index formula (for Dirac type operators) for even dimensional manifolds with bounded geometry, without invoking compact supports. For odd dimensional manifolds our index formula appears to be completely new. As we prove our local index formula in the framework of semifinite noncommutative geometry we are also able to prove, for manifolds of bounded geometry, a version of Atiyah's -index Theorem for covering spaces. We also explain how to interpret the McKean-Singer formula in the nonunital case. To prove the local index formula, we develop an integration theory compatible with a refinement of the existing pseudodifferential calculus for spectral triples. We also clarify some aspects of index theory for nonunital algebras.

References [Enhancements On Off] (What's this?)